Aa
A
A
Close
Avatar universal
Hives driving me mad after Phentermine
Back in June this year (2010), I started taking Phentermine for weight loss. About a week into the treatment I had an intensely itchy hive wheal on my right hand and also itchy skin on the backs of my legs just under my buttocks. I thought it could have been a dust allergy because I know I'm allergic to dust, among many other things. I went off the Phentermine, and the wheal never went away, but it didn't bother me too much either. At this point I had not made a connection between Phentermine and hives. Then I went back on Phentermine again at the beginning of August, and hives came on vehemently, all over the body. Mine are small red dots primarily, though at the beginning, they were large. Typically now they vary in size, texture, etc. I went online to find out that, in fact, urticaria can be a serious side-effect of Phentermine. I went to my weight loss doctor, and he told me that my urticaria was stress-related. Even though it is a well-documented side-effect of Phentermine, my GP also stated that these hives were idiopathic and possibly stress-related, two diagnoses I can live without. I am not stressed out about anything except these hives, which are making me want to crawl out of my skin they are so annoying and distracting.

The GP put me on Zyrtec and Hydrocortisone cream, neither of which has worked to control the hives. I take an anti-histamine now (Hydroxyzine), and it seems to control them to a small degree. If I miss a pill, the itching gets out of control.

I've been on forums looking for help! I am desperate to avoid the treatments I have read about thusfar, especially Prednisone or any of the other immunosuppressive therapies they are doling out (the drugs they are prescribing seem to be worse than the hives).

My gut feeling is that taking that Phentermine really rocked my hormones and now I'm stuck with the hives going on 9 weeks. and I have doctors telling me that I need to control my stress even though it is well-documented that Phentermine is a cause of hives.

It doesn't really matter what gave me the hives at this point. I just want to know how to get rid of them immediately. I'm afraid to be stuck with them like some of the people on this forum! 10 years? 25 years? That scares me tremendously.

I've been off caffeine for two days and the hives are the same, intense, burning problem they were.

What can I do to be rid of this extrordinarily distracting irritation?? Prednisone has so many side-effects, including weight gain, which is why I went on Phentermine in the first place.

Can anyone please, please advise me?
Cancel
4 Answers
Page 1 of 1
Avatar universal
The same thing happened to me. I say about a week and half after I started taking the pills I broke out in hives to. i took them 2 3 years ago and didn't have any problems. I go to a diet doctor and they compound the pills themselves at the doctor office. I have been off the pills for 3 days now and I"m still breaking out in hives. all over my chest,neck, and arms, and hands. They switched me to phendtrazimine, this pills are not as strong and I don't have as much energy. I lost 15 pounds in 19days with the phentrimine I will see how much I will lose with taking the other ones. I do excerise and cut out all fried foods and pastas. I I eat light potato chips only and healthy snacks no cookies,cakes, pies or anything in that nature. I don't take the pills everyday because I want to be able to lose the weight with just a little help. It's a mind thing and what foods you eat. I can't sleep with either pill so I really don't like taking them anyways. I can relate to the hives I hope mines will fade away.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I have had hives for a year now. I am on an antihistamine regemin that seems to work very well. I take a Alevert and Ranitidine tablet in the morning when I get up. At 2 pm I take a Zyrtec and another Ranitidine tablet. At bed time I take a hydroxyzine and a singular tablet. I know it sounds like a lot but it's better than the itch. Hope this helps. God Bless
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
Ive been on the same stuff for about 5 days and my penis is shinking in size does anyone know if this goes back to normal in time of being on this medicine???
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Comment
Post Comment
Avatar universal
I, too, had a case of chronic uticaria (hives ) that lasted about 8 months. I went to an allergist and after tests and rounds of antihistamines that didn't work she finally started me on Cyclosporin. It took two months and then weaning off them to be sure the hives did not return but they were finally gone. That was 5 years ago. Now after a week on phentermine they reappeared. I have stopped the phentermine and have been dosing on antihistamines  hoping I do not have to go back to the allergist for the cyclosporin again. I will give it another week but then I head for the cure.  
Comment
Cancel
Comment
Avatar universal
Ive been reading through tons of forums and your comment helped the most. I was on phentermine for about 2 months, when out of nowhere i was giving my son a bath, and my arms broke out in that terrible red/whelted itchy rash. I though maybe it was fiber glass at first (husbands job), then our laundry detergent, as some clothes would make me break out after putting them on, no matter the time of day, then my sons body soap. After doing a patch test and my skin breaking out right where the soap was placed, we got rid of it, but now it seems like every time i walk outside i get a rash. Everytime i use a soap/ shampoo, anything i get a rash, washing my hands with plain water gives me a rash. I dont know what to do. I stopped taking the phentermine 4 days after the rash developed due to thinking it was the other thing. Now its 3 weeks later off of the phentermine, and topiramate, and im still getting the rash. Ive tried benadryl, but the rash still appeared, though it seemed to help slightly. im going to try a complete body clense to clear my system of everything, and if it doesnt stop in about 2 weeks, ill have to go to the doctor and see what they can tell me. My doctor was also one who said "phentermine doesnt cause hives like that, it must be something else" what a load of sh**. After doing 5 minutes of research, all i see is "rare side effect hives". Gosh im so mad. Ill never take the drug again, and i wish i'd never have...
Comment
Cancel
Avatar universal
Something very similar happened to me about a year ago while on Phentermine (which i had taken many times before without breaking out in these hives). After doing several rounds of steroid medication and having the hives return, I was given an antibiotic to treat an unrelated problem. The hives cleared up almost immediately after taking the antibiotic. I can't say if the antibiotic cleared them up, or it was a coincidence but I was happy to see them gone. I hope this helps.  
Comment
Cancel
Avatar universal
Comment
Comment
Comment
Post Comment
Your Answer
Avatar universal
Answer
Do you know how to answer? Tap here to leave your answer...
Answer
Answer
Post Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources